Nathaniel Dean



B.S. Mathematics and Physics Missippi State University; M.S. Applied Mathematics Northeastern University

Ph.D. (1987) Mathematics Vanderbilt University
thesis: Contractible Edges and Conjectures about Path and Cycle Numbers; Advisor: Robert Hemminger

Professor and Chair of Mathematics Texas Southern U.

URL: [old RICE University web page] [old DIMACS web page]
email: [old email:]

Research areas: Algorithms, Graph Theory, Geometry, and Combinatorics and their application to data visualization

Until 1998, Dr. Dean was a member of the Software Production Research Department of Bell Laboratories. In 1998, Dr. Dean became an Associate Professor of Computational and Applied Mathematics at Rice University. At present, he is Professor of Mathematics at Texas Southern University. Dr. Dean also has a deep interest in the martial arts. Also see the web page: Who are the greatest Black Mathematicians? His personal web page:

Professor Nathaniel Dean has published over 45 papers, in Mathematics (26), as well as, papers in Computer Science.

Books by Nathaniel Dean

5. Edited by Nathaniel Dean, D. Frank Hsu and R. Ravi. Robust communication networks: interconnection and survivability. Papers from the DIMACS Workshop held at Rutgers University, New Brunswick, NJ, November 18--20, 1998. DIMACS Series in Discrete Mathematics and Theoretical Computer Science, 53. American Mathematical Society, Providence, RI, 2000. xii+167 pp. ISBN: 0-8218-1546-6 68-06

4. Edited by Nathaniel Dean, Cassandra M. McZeal and Pamela J. Williams. African Americans in mathematics. II. Proceedings of the 4th Conference for African-American Researchers in the Mathematical Sciences (CAARMS) held at Rice University, Houston, TX, June 16--19, 1998. Contemporary Mathematics, 252. American Mathematical Society, Providence, RI, 1999. xii+168 pp. ISBN: 0-8218-1195-9 00B25

3. African Americans in Mathematics, DIMACS Series in Discrete Mathematics and Theoretical Computer Science, American Mathematical Society, Providence, RI, 1997.

2. (with G. E. Shannon) Computational Support for Discrete Mathematics. DIMACS Series in Discrete Mathematics and Theoretical Computer Science, American Mathematical Society, Providence, RI, 1994.

1. Contractible Edges and Conjectures about Path and Cycle Numbers. Ph.D. Thesis, Vanderbilt University, University Microfilms International (1987).


Dean, Nathaniel; Kouider, Mekkia Gallai's conjecture for disconnected graphs. Selected topics in discrete mathematics (Warsaw, 1996). Discrete Math. 213 (2000), no. 1-3, 43--54.

Berry, Jonathan; Dean, Nathaniel Exploring hypergraphs with Link. Proceedings of the Twenty-eighth Southeastern International Conference on Combinatorics, Graph Theory and Computing (Boca Raton, FL, 1997). Congr. Numer. 124 (1997), 5--13.

Network Visualization

Higher dimensional representations of graphs (w/ A. Buja, M. Littman and D. Swayne) Technical Report 95-47, DIMACS, Piscataway, NJ (1995).

Visualizing the embedding of objects in Euclidean space, (w/ A. Buja, M. Littman and D. Swayne). In Computing Science and Statistics, ed. by H. Joseph Newton, 24 (1992) 208-217.

Three-dimensional Tutte embedding, (w/ K. Chilakamarri and M. Littman) Congressus Numerantium, 107 (1995) 129-140.

Graph Theory

How do you decompose a graph into trees of small diameter? Congressus Numerantium, 62 (1987) 65-67. 05C70 (05C05)

On contractible edges in 3-connected graphs Congressus Numerantium, 58 (1987) 291-293. 05C38

Dicycle decomposition of eulerian digraphs Congressus Numerantium, 64 (1988) 89-94.

Longest cycles in 3-connected graphs contain three contractible edges J. Graph Theory, 13 (1989) 17-21.


NETPAD user's guide, (w/ M. Mevenkamp and C. L. Monma) Technical Memorandum TM-ARH-018080, Bellcore, Morristown, NJ (Nov. 8, 1990).

Software for education in Discrete Mathematics, DIMACS Newsletter (Spring 1992) 11, 15.

Queueing Theory

The spanning tree enumeration problem for digraphs, (w/ A. K. Kelmans, Keh-Wei Lih, W. A. Massey, P. Winkler) Graph Theory, Combinatorics, and Applications, ed. by Y. Alavi et al, John Wiley & Sons, New York (1995) 277-287.


The web pages
are brought to you by

The Mathematics Department of
The State University of New York at Buffalo.

They are created and maintained by
Scott W. Williams
Professor of Mathematics

CONTACT Dr. Williams